Case 30: Hematuria
A 17-year-old girl (120 lb) presents with hematuria and is scheduled for a cystostomy. Her history is unremarkable except for interstitial cystitis. The patient has had numerous anesthesia/surgery procedures for her complaints. The family history is negative for anesthesia-related complications. The patient is taking no medication and is classified as an American Society of Anesthesiologists physical status I (ASA 1). The patient requests an epidural anesthetic, and as there are no contraindications, an epidural is placed in L3–L4 interspace. Lidocaine 2 % (15 ml) produces a good block, and the operation proceeds uneventfully. Thirty-five minutes after the start of the surgery, the patient complains that she is feeling unwell. You have given no drugs for the last 50 min. You note that the electrocardiogram (ECG) shows a sudden onset of ventricular tachycardia and the Dynamap alarms, indicating no blood pressure (BP). The oxygen saturation has dropped from 100 % to 76 %. The patient is now unconscious and, although you do not know what happened, you quickly place a face mask with 100 % oxygen and assist her respiration. The carotid pulse is present but very weak. The Dynamap still indicates no BP. The saturation has increased to 86 %. You call for a defibrillator and proceed to deliver a shock at 100 J. There is a rapid return to sinus tachycardia, and the BP returns to normal as does oxygen saturation. The patient complains of pain in the chest and inquires as to what happened. You are at a loss to explain the cause. The epidural lidocaine that you gave 35 min ago is highly unlikely to be the cause.